MAUDE Adverse Event Report: AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEMS FOR NEONATES/PEDIATRICS, ELBOW; VAP CLOSED SUCTION CATHETERS & ACCESSORIES

AVANOS MEDICAL INC. BALLARD CLOSED SUCTION SYSTEMS FOR NEONATES/PEDIATRICS, ELBOW; VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Model Number 208
Medical Device Problem Code Increase in Suction (1604)
Health Effect - Clinical Code Hypoventilation (1916)
Date of Event 08/15/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product involved in the report has been returned and is being processed for evaluation.A review of the device history record is in-progress.All information reasonably known as of 07 sep 2022 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint: (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.
 
Event or Problem Description
It was reported that on (b)(6) 2022, "during patient care rn noticed patient (pt) end-tidal carbon dioxide (etco2) suddenly low, tricuspid valve (tv) on [the] ventilator breaths very low, and pt with 99% leak.Tracheostomy tube (trach) placement checked and intact, pt with good breath sounds, pt saturations stable and pt pink.Etco2 monitoring device changed without change to etco2.Respiratory called to check vent and volume in cuff on trach.Respiratory inflated cuff to correct volume but no change in etco2, tv or leak.[the] attending physician called to bedside and asked for [the] trach to be changed.[the] trach [was] changed with [the] attending, fellow, and respiratory at bedside without adverse event, but etco2, tv and leak unchanged.Attending asked for vent and tubing to be changed; as vent was being set up, [the] respiratory therapist [rt] assessed [the] in-line suction device and determined that it was not functioning properly and [the] pt was continuously getting suction applied to vent circuit.[the] in-line suction device [was] changed and [the] etco2 returned to normal reading, tv and returned to 4-6cc/kg and leak was minimal 2-3%.[the] pt was stable throughout event." there was no reported injury.Additional information received 18aug2022 reported, it was unknown how long the closed suction catheter (csc) was in use prior to the incident, but as a practice, the full ventilator tubing setup was changed out monthly.The patient was reportedly stable and remained with tracheostomy and ventilator support.There was no reported injury.Additional information received 31aug2022 reported, medwatch/ fda user facility report #: mw (b)(4); reported, the event occurred in the critical care unit.There was no reported injury.
 
Additional Manufacturer Narrative
The device history record for lot 30142956 was reviewed and the product was produced according to product specifications.The actual sample from the reported event was returned for evaluation; the sample was not received with the original packaging.Visual examination of the device revealed: there were no obvious defects seen in the inside portion of the thumb valve body.Testing of the sample revealed: the position of the thumb valve was noted to be in the upward position, however; it went automatically to the downward position when the thumb valve was slightly pressed.Additionally, when the valve was pressed and released, it did not return to the full upright position; however, it could manually be pulled into the full upward position.The sample was attached to suctioning equipment with the suction set at 120mmhg, the distal end of the catheter was inserted into a beaker of water with blue dye; suctioning occurred continuously when the thumb valve cap was in the downward position and when the thumb valve was manually pulled upward suctioning stopped.The reported event could be confirmed as reported; the root cause is traced to the manufacturing process.All information reasonably known as of 21 oct 2022 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical complaint database and identified as complaint comp-(b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.

Brand Name
BALLARD CLOSED SUCTION SYSTEMS FOR NEONATES/PEDIATRICS, ELBOW
Common Device Name
VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
Manufacturer (Section G)
AVENT S DE RL DE CV
carretera internacional
salida norte no. 1053
magdalena, cp
Manufacturer Contact
lisa clark
5405 windward parkway
alpharetta, GA 30004
4704485444
MDR Report Key15392456
Report Number8030647-2022-00193
Device Sequence Number12026052
Product Code BSY
UDI-Device Identifier00609038938332
UDI-Public00609038938332
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2026
Device Model Number208
Device Catalogue NumberN/A
Device Lot Number30142956
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/29/2022
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/17/2022
Supplement Date Received by Manufacturer10/20/2022
Initial Report FDA Received Date09/09/2022
Supplement Report FDA Received Date10/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient Age7 MO
Patient SexMale
Patient Weight8 KG